Hail, Warren
- When
- July 20, 5:56 PM EST
- Where
- Warren County, 2.66 mi WNW of Wrightsville
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 41.930, -79.480
A severe thunderstorm produced tennis ball sized hail west of Lottsville.
A squall line pushed from the Great Lakes into central Pennsylvania during the evening of July 20, 2023. An intense storm formed just ahead of the squall line over Warren County producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A squall line pushed from the Great Lakes into central Pennsylvania during the evening of July 20, 2023. An intense storm formed just ahead of the squall line over Warren County producing damaging winds and large hail. Then the squall line arrived with more widespread damaging winds as it crossed central Pennsylvania from northwest to southeast through the late evening and early overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 20, 2:26 PM EST, 3 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service State College PA 326 PM EDT Thu Jul 20 2023 .SYNOPSIS... Low pressure over the Upper Peninsula of Michigan this morning will track north of Pennsylvania Friday, dragging a trailing cold front through the region. Showers and thunderstorms are expected along and ahead of this front, and some storms may contain gusty winds and heavy downpours this evening into tonight. High pressure will build into Pennsylvania this weekend, then pass off of the east coast next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Any lingering fog/low clouds have cleared as of midday, and cu is rapidly building over central PA. We've even see a few showers already popping up over the Lower Susq Valley. Model guidance supports a partly sunny and seasonably warm afternoon, with little in the way of organized convection. However, falling heights and surging low level moisture preceding a potent upstream shortwave could spawn scattered late day convection across the northwest part of the CWA, where modest capes and deep layer shear of 30-40kts could support a few strong storms. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... The greater threat of severe weather should arrive in the NW mtns around 00z, when large scale forcing ramps up ahead of a potent mid level shortwave crossing the eastern Grt Lks. Several convection-allowing models track a squall line from northwest to southeast across the area this evening through the overnight hours. A strong southerly low level jet should advect increasing moisture into the region, partially offsetting the affect of nocturnal cooling and sustaining a moderately unstable environment ahead of the shortwave. SPC continues to highlight the NW Mtns for the best chance of damaging wind gusts late this evening. However, strong large scale forcing could potentially sustain a line of strong to severe thunderstorms further to the southeast overnight. The progressive nature of this feature and pwats not too far from normal suggest that flooding concerns should be isolated. The wettest HREF members produce spot amounts in the 2-3 inch range, which could result in flooding, especially if it were to fall where FFG is lowest over portions the Middle Susq Valley. Expect the threat of showers/tsra to diminish markedly from west to east late tonight, as the low level jet and plume of higher pwats shifts east of the forecast area. After a lull in activity early Friday, another round of convection could accompany the passage of the surface cold front over the eastern part of the CWA Friday afternoon. Cool temps aloft could also support a few diurnally-driven showers across the Allegheny Plateau. Surface ridging and an associated low-pwat air mass is progged to build into the region Friday night. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Medium range guidance continues to suggest a stretch of relatively dry weather through next weekend in association with an area of high pressure. Conditions will become more humid into Monday as high pressure begins drifting eastwards off the east coast. Scattered daytime convection will cover CPA on Monday and Tuesday, with Chc PoPs during the afternoon and evening hours before tapering off in the overnight/morning hours. An area of high pressure south of PA will bring drier conditions for Wednesday, with seasonable temperatures expected. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Predominantly VFR conditions and light winds for most of the day today and into the early evening. Showers and thunderstorms are likely to overspread the region from the west this evening in association with low pressure tracking across the Grt LKs. The main uncertainties right now are on the timing of impacts. Guidance suggests that storm mode will be mostly linear as it moves across the state and reach out western sites near 00Z. That line of thunderstorms will begin to approach eastern sites by 06Z on Friday. Ceilings will drop to IFR/LIFR overnight and fog will once again be possible in locations that see rain. Outlook... Fri...AM low cigs/tsra impacts possible. Sat...Slight chance of AM low cigs W Mtns. Sun...Patchy AM valley fog possible NW Mtns. Mon...Isold PM tsra impacts possible. && .CLIMATE... With 13 days left in the month, 2023 ranks as the 8th wettest July at Williamsport with total rainfall of 7.69 inches. This total is likely to increase through month end with only 0.31" needed to crack the top 5 wettest on record. Top 10 wettest July at Williamsport 1. 2018 11.99" 2. 1992 9.65" 3. 1958 8.30" 4. 1928 8.02" 5. 1908 8.01" 6. 2004 7.99" 7. 1947 7.79" 8. 2023 7.69" 9. 2017 7.45" 10. 1956 7.17" && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald/Evanego NEAR TERM...Fitzgerald/Evanego SHORT TERM...Fitzgerald/Evanego LONG TERM...Dangelo/NPB AVIATION...NPB/Bowen CLIMATE...Steinbugl
Hazardous Weather Outlook National Weather Service State College PA 626 PM EDT Thu Jul 20 2023 PAZ057>059-064>066-212230- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 626 PM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible later tonight. Heavy rain and minor flooding is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms will linger on Friday, and may still be capable of producing damaging winds, large hail and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056-063-212230- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Cumberland- 626 PM EDT Thu Jul 20 2023 ...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 3 AM EDT FRIDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Heavy rain is possible and may lead to minor flooding along smaller creeks and streams. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
Special Weather Statement
National Weather Service State College PA
146 PM EDT Thu Jul 20 2023
PAZ066-201800-
Lancaster PA-
146 PM EDT Thu Jul 20 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LANCASTER COUNTY
THROUGH 200 PM EDT...
At 146 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles south of New Holland, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Atglen, Christiana and Kirkwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3990 7609 3996 7599 3993 7598 3993 7600
3987 7599 3987 7600 3985 7602 3982 7602
3982 7604 3981 7603 3980 7605 3978 7605
TIME...MOT...LOC 1746Z 313DEG 18KT 3988 7599
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EvanegoThe Buffalo radar (KBUF), 129 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
39 thunderstorm wind, 3 hail. Local standard time, as filed.
A severe thunderstorm produced tennis ball sized hail west of Lottsville.
A severe thunderstorm produced golf ball sized hail near Sugar Grove.
A severe thunderstorm producing winds estimated near 75 mph knocked down snapped and uprooted multiple maple, ash, and pine trees across Mickle Hill Road south of Spring Creek.
A severe thunderstorm producing winds estimated near 75 mph snapped or uprooted a large area of trees south of Spring Creek. Drone footage showed a straight-line wind downburst pattern with trees spreading along the downslope side of a hill.
A severe thunderstorm producing winds estimated near 70 mph knocked down wires onto Route 426 and Chappy Road east of Spring Creek.
A severe thunderstorm producing winds estimated near 75 mph snapped or uprooted multiple ash and pine trees across Ross Hill Road south of Garland.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Hatch Run Road to the east of North Warren.
A severe thunderstorm producing winds estimated near 70 mph knocked down multiple trees and wires in the Tidioute area.
A severe thunderstorm producing winds estimated near 75 mph snapped and uprooted multiple ash and pine trees near Cherry Grove Road in Mead Township to the south of Clarendon.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Lewis Run Borough.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Silver Creek Road northwest of Johnsonburg.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Red Mill Dam Road west of Johnsonburg.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on US Route 6 in Smethport.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees on State Route 155 near Two Mile Road north of Port Allegany.
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Penfield, including a tree on a house.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees across State Route 46 northwest of Emporium.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires in Austin.
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Genesee.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree into wires on the northeastern side of Clearfield.
A severe thunderstorm producing winds estimated near 60 mph knocked down a large tree across State Route 120 south-southeast of Hyner.
A severe thunderstorm producing winds estimated near 60 mph stripped portions of a flat rubber roof and tore part of a gutter from a structure on the northern end of Mill Hall.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree at the intersection of North Atherton Street and Stevenson Road south of Waddle.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and several sets of wires down near and around Lock Haven.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees on Buffalo Run Road near Fillmore.
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Mansfield.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Green Mountain Road north-northwest of Trout Run.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires on the western end of Williamsport.
A severe thunderstorm producing winds estimated near 60 mph knocked down tree onto Abbotts Hollow Road north of Ralston.
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in the vicinity of Altoona and Hollidaysburg.
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Tyrone.
A severe thunderstorm produced quarter-sized hail in Bellwood.
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees throughout eastern Lycoming County.
A severe thunderstorm producing winds estimated near 60 mph snapped off large limbs, uprooted several trees, snapped a soft pine tree trunk off of Adams Run Road east of Fishertown.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Mountain Road west of Green Spring.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Interstate 81 blocking the right lane in the northbound direction southwest of Carlisle.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a campsite in the Cherokee Campground northwest of Goodyear.
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees north of Dauphin.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto 2nd Street on the north end of York Springs.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree that blocked the southbound lane of US Route 11 west of Hogestown.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto Sacremento Court along with snapping a small tree into a yard south of Brushtown.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto Interstate 83 near Paxtang.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree that fell through the roof of a house north of Highspire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111964, 1111969, 1111990, 1111991, 1111988, 1111992, 1111985, 1111989, 1111993, 1112028, 1112019, 1112017, 1112021, 1112024, 1112030, 1112031, 1112029, 1112039, 1112050, 1112055, 1112057, 1112059, 1112061, 1112060, 1112073, 1112693, 1112695, 1112701, 1112705, 1112721, 1112018, 1112723, 1112726, 1112732, 1112734, 1112740, 1112745, 1112741, 1112743, 1112746, and more.